Alabama, 2004

Lightning Strike in Alabama, August 23, 2004

August 23, 2004 · NWS MOB · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Aug 23, 1:53 PM CST, 2 hours 7 minutes earlier.

Area forecast discussion, Aug 23, 1:53 PM CST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
253 PM CDT MON AUG 23 2004

.SHORT TERM...UPPER LEVEL RIDGE ALONG THE TEXAS COAST WILL CONTINUE
TO BRING A WEST TO SOUTHWEST MIDLEVEL FLOW. CONTINUED DEEP MOISTURE
AND MODERATE INSTABILITY SHOULD RESULT IN ISOLATED MORNING CONVECTIVE
COVERAGE BECOMING SCATTERED BY AFTERNOON AND EVENING TUESDAY WITH A
SLIGHTLY DRY BIAS IN THE WESTERN PORTION. POPS THEN GRADUALLY
DECREASE SOME WEDNESDAY AND THURSDAY AS MODELS INDICATE AN
INTENSIFICATION OF DEEP RIDGING.

&&

.EXTENDED...FEW CHANGES NECESSARY. CURRENT EXTENDED PACKAGE SLIGHTLY
INCREASES POPS THIS WEEKEND...AND THE MAIN RATIONALE BEHIND THIS IS
THAT ALTHOUGH A HIGH IS SHOWN PARKED OVER US AT THE SURFACE...A
WAVENUMBER 5 PATTERN IS SHOWN...THAT IS...5 WAVES IN THE UPPER LEVEL
FLOW...BRINGING A PROGRESSIVE AND PROFOUND LATITUDINAL THERMAL SWAP
AT LEAST IN THE NORTHERN STATES. THAT WOULD PARTIALLY AFFECT US
BRINGING A TROUGH INTO THE PLAINS WHICH WOULD SLING A FRONT AT US
FROM THE NORTHWEST. NOT THAT THE FRONT WOULD NECESSARILY MAKE IT
THROUGH...ESPECIALLY THIS TIME OF YEAR...BUT THE PROBLEM WE SEE IS
RIDGE ERODING IN RESPONSE TO THE TROUGH ABOVE WHICH WOULD DESTABILIZE
IT A BIT. CERTAINLY THE SEABREEZE WOULD HAVE A CHANCE TO FORCE
CONVECTION AND AT THIS POINT 30 TO 40 LOOKS LIKE A GOOD FIGURE
ESPECIALLY ON THE BEACHFRONT. ENSEMBLES FOR COASTAL ZONES HAVE THE
DIURNAL AND TIGHTLY BOUND ZIGZAG PATTERN. FURTHER INLAND THEY DO SHOW
SLIGHTLY MORE DRY BIAS TOWARD 30 PERCENT BUT WITH THE TROUGH OUT
THERE AM GOING TO HAZARD A PREDICTION THAT THE MODEL WILL MOISTEN.

&&

.MARINE...RIDGE BUILDS OVER THE MID ATLANTIC INTO THE SOUTHEAST WITH
MID LEVEL RIDGE FORECAST TO BUILD OVER THE GULF IN THE NEAR TERM.
SURFACE PRESSURES WOULD RISE WITH WIND VEERING TO SOUTHWEST FOR THE
NEXT SEVERAL DAYS. EXPECTING 10 KNOTS OR LESS...SEAS 2 FEET OR LESS.
SCATTERED DAYTIME SHOWERS AND THUNDERSTORMS...DROPPING OFF TO
NOCTURNAL ISOLATED.

.PRELIMINARY TEMPS / POPS...

MOBILE     73 90 74 90 / 30 40 20 40
PENSACOLA  75 89 76 89 / 30 40 20 40
DESTIN     76 88 76 88 / 30 40 20 40
EVERGREEN  71 90 72 91 / 30 40 20 40
WAYNESBORO 71 92 72 92 / 30 40 20 40
CAMDEN     72 91 71 91 / 30 40 20 40

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.

&&

77
Hazardous weather outlook, Aug 23, 4:00 AM CST, 12 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
500 AM CDT MON AUG 23 2004

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-231630-
BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-CONECUH-
COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-GEORGE-
GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL-
OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE-
WASHINGTON-WAYNE-WILCOX-
500 AM CDT MON AUG 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...SOUTHEAST
MISSISSIPPI AND THE EXTREME WESTERN PORTION OF THE FLORIDA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP AGAIN
TODAY DURING AFTERNOON HEATING...THEN GRADUALLY DISSIPATE INTO THE
EVENING HOURS. A FEW STORMS HAVE THE POTENTIAL OF CONTAINING BRIEF
STRONG WIND GUSTS FROM 35 TO 45 MPH...ALONG WITH LOCALIZED HEAVY
RAIN. LIGHTNING DANGER ALSO POSES A HAZARD. BE PREPARED TO TAKE
COVER WHEN THUNDERSTORMS ARE IN AND NEAR YOUR AREA. OUTSIDE OF
THUNDERSTORMS...NO OTHER WEATHER HAZARDS ARE EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

OTHER THAN AFTERNOON AND EVENING THUNDERSTORMS...NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGERS IS NOT
ANTICIPATED THROUGH TONIGHT.

In the hours before

Special weather statement, Aug 23, 1:55 PM CST, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
255 PM CDT MON AUG 23 2004

ALZ061-MSZ076-079-232030-
UPPER MOBILE-GEORGE-GREENE-
INCLUDING THE CITIES OF...LEAKESVILLE AND LUCEDALE...
255 PM CDT MON AUG 23 2004

...STRONG THUNDERSTORMS ARE BEING DETECTED OVER GEORGE AND GREENE
COUNTIES...MOVING TOWARD WESTERN MOBILE COUNTY...

AT 254 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED TWO
CLUSTERS OF STRONG THUNDERSTORMS.  ONE THUNDERSTORM WAS NEAR
LUCEDALE...MOVING SOUTHEAST AT 15 MPH.  DOPPLER RADAR INDICATES WIND
GUSTS NEAR 45 MPH WITH THIS STORM.  FREQUENT LIGHTNING STRIKES AND
HEAVY RAINS TOTALING NEAR 2 INCHES PER HOUR ARE ALSO LIKELY.

THE THUNDERSTORM WILL AFFECT AREAS IN AND
AROUND...AGRICOLA...SHIPMAN...MOVELLA AND MOFFET THROUGH 345 PM CDT.

ANOTHER STRONG THUNDERSTORM WAS NOTED NEAR LEAKESVILLE...ALSO MOVING
SOUTHEAST AT 15 MPH.  THIS STORM WILL MOVE THROUGH THE
ROUNSAVILLE...PISGAH...AND EARLVILLE AREAS THROUGH 345 PM.

WIND GUSTS NEAR 45 MPH WITH THESE STORMS CAN DOWN SMALL TREE LIMBS
OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS.

TWO INCHES OF RAIN IN A SHORT PERIOD OF TIME CAN RESULT IN BRIEF
FLOODING OF POORLY DRAINED ROADWAYS...ALONG WITH FLOODING OF SMALL
STREAMS AND CREEKS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER
COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE
CROSSING.
Special weather statement, Aug 23, 2:35 PM CST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
335 PM CDT MON AUG 23 2004

ALZ061-063-232115-
LOWER MOBILE-UPPER MOBILE-
335 PM CDT MON AUG 23 2004

...STRONG THUNDERSTORMS ARE BEING DETECTED OVER WESTERN MOBILE
COUNTY...

AT 333 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES WEST OF BIG CREEK LAKE...MOVING
SOUTHEAST AT 20 MPH.  ANOTHER STRONG THUNDERSTORM WAS NOTED NEAR THE
MOBILE REGIONAL AIRPORT...MOVING NORTH AROUND 5 MPH.

THE THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND...MOBILE REGIONAL
AIRPORT...BIG CREEK LAKE...TANNER WILLIAMS...SEMMES...SEVEN HILLS
AND SNOW ROAD THROUGH 415 PM CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE DANGEROUS CLOUD TO GROUND
LIGHTNING...AND WIND GUSTS NEAR 45 MPH...WHICH COULD DOWN SMALL TREE
LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK
SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

The radar

The Mobile radar (KMOB), 4 km away, was scanning. The volume nearest the first event began at 21:59 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Mobile

When
August 23, 4:00 PM CST
Where
Mobile County, Tillmans Corner
Property damage
$50,000
Reported by
NEWSPAPER
Coordinates
30.685, -88.197 (the zone’s center; the record gives no point)

Lightning struck a cabinet shop in Tillmans Corner. The shop caught fire and burned down before fire fighters arrived. No one was injured.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2004Every state in 2004This day in weather historyWarnings in Alabama, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5417533.